Why I'm nice to nurses

I'm always very pleasant and friendly with the nursing staff, and try to remember as many names as I can. This is for the two simple reasons: (1) I like to be friendly, and (2) I can get more done if the nurses are on my side. I like to brag (and some attendings have noticed) that I can get a lot of work done without a ton of effort because nursing and support staff find me approachable. It's akin to knowing a guy in the mailroom of a big company.

But for all my bragging, I'm not that efficient, and every now and then, I find myself in a strange situation like my last post-call day. I was writing some orders before I went home at about 7AM, and I was sitting at the nurses station. The nurse across from me was pitching a fit, having a little rhetorical conversation.


nurse: This lady's anxious like anything, and crazy too. How am I supposed to keep her from flipping out with 1mg po ativan? What kind of a useless order is this? What useless resident wrote this order anyway? I mean, c'mon, what a pushover dose. I hate when residents do this. They dump this shit on us and don't give us anything to fix it with. Who did this anyway?
me: Umm... is that the lady in room 5? [nurse nods] That useless resident would be me.

But we worked things out, and it all turned out positively. And that's why it's good to be friends with the nurses. Because she could've just as easily tore me a new asshole.

3 comments:

Kelly said...

Why DID you only give her 1 mg po? That does sound like a pretty low dose if the woman was as crazy as the nurse made it out to be. Even to my layman's ears (who happens to have a little experience with Ativan....)

Just wondering...

incidental findings said...

Well, to explain it would require more medical information, which I'm not really comfortable disclosing. Suffice it to say, giving her that much ativan was a gift.

the evil resident said...

Sure, I've learned the hard way that sometimes Ativan 1 mg is way, way too much. (This is not often, as I find that the average guy at the VA needs at least 4 mg IV to start feeling at least a little drowsy.) As an alternative, I've been pleasantly surprised that, despite the risk of dystonic reactions and the disquiet evoked by QT intervals reaching the 500s, vitamin H can be your friend.